Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 29, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 12, 2016, 5:40 PM MDT for Sioux County, Nebraska; Goshen County, Wyoming. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2016, 5:40 PM MDT (23:40 UTC)
- Expired
- Jun 12, 2016, 6:15 PM MDT
- In force
- 35 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Sioux County, NE, Goshen County, WY
The radar
The Cheyenne radar (KCYS), 125 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 5:45 PM MDT | HAIL 1 | 2 N Torrington, WY | HEAVY RAIN AND HAIL NICKEL TO QUARTER SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 11.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -499 J/kg
- Mixed-layer LCL
- 1742 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
537 WUUS55 KCYS 122340 SVRCYS NEC165-WYC015-130015- /O.NEW.KCYS.SV.W.0029.160612T2340Z-160613T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 540 PM MDT SUN JUN 12 2016 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA... EAST CENTRAL GOSHEN COUNTY IN SOUTHEASTERN WYOMING... * UNTIL 615 PM MDT * AT 540 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TORRINGTON...MOVING NORTHEAST AT 15 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... TORRINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4204 10419 4215 10423 4240 10394 4207 10394 TIME...MOT...LOC 2340Z 239DEG 14KT 4214 10410 HAIL...0.88IN WIND...60MPH $$ CLAYCOMB
2 follow-up statements
063
WWUS55 KCYS 122352
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
552 PM MDT SUN JUN 12 2016
NEC165-WYC015-130015-
/O.CON.KCYS.SV.W.0029.000000T0000Z-160613T0015Z/
SIOUX NE-GOSHEN WY-
552 PM MDT SUN JUN 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHWESTERN SIOUX AND EAST CENTRAL GOSHEN COUNTIES...
AT 551 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TORRINGTON...
MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. A DOWNBURST WIND
GUST OF 63MPH WAS REPORTED AT THE TORRINGTON AIRPORT.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
TORRINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. A FLASH FLOOD WARNING IS IN EFFECT FOR THE
TORRINGTON AREA UNTIL 845 PM THIS EVENING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4205 10418 4211 10421 4240 10394 4207 10394
TIME...MOT...LOC 2351Z 247DEG 10KT 4210 10414
HAIL...0.88IN
WIND...60MPH
$$
CLAYCOMB060
WWUS55 KCYS 130008
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
608 PM MDT SUN JUN 12 2016
NEC165-WYC015-130017-
/O.EXP.KCYS.SV.W.0029.000000T0000Z-160613T0015Z/
SIOUX NE-GOSHEN WY-
608 PM MDT SUN JUN 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SIOUX AND EAST
CENTRAL GOSHEN COUNTIES WILL EXPIRE AT 615 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CHEYENNE.
LAT...LON 4205 10418 4211 10421 4240 10394 4207 10394
TIME...MOT...LOC 0006Z 239DEG 14KT 4210 10414
$$
CLAYCOMBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 4:39 PM MDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 12, 4:39 PM MDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Cheyenne WY 439 PM MDT SUN JUN 12 2016 .SHORT TERM...(Tonight through Tuesday night) Issued at 437 PM MDT Sun Jun 12 2016 Thunderstorms will continue over southeast Wyoming and western Nebraska Panhandle this afternoon. Following a few severe thunderstorms early this afternoon, the severe threat is diminishing. May see a few more marginal severe thunderstorms over the next hour or two but the threat will diminish. mid level lapse rates and CAPE values are lower in northern and far eastern portions of the forecast area. Therefore not expecting as strong of thunderstorm updrafts, especially by this evening. The main chances for severe thunderstorms will be Monday afternoon. Shortwave energy will move across the forecast area in the afternoon. Stronger synoptic forcing will be accompanied by 2000-3000 j/kg of CAPE and 30-40 kts of 0-6 km bulk shear, which should produce supercell thunderstorms with strong updrafts. Expecting large and possibly very large hail with some storms, especially along and east of the Laramie Range. A few tornadoes will also be possible given easterly low level winds and rapid veering of the winds from the boundary layer into the mid levels of the atmosphere. Heavy rain is also expected with some thunderstorms which may lead to localized flash flooding Monday afternoon and evening. .LONG TERM...(Wednesday through Sunday) Issued at 437 PM MDT Sun Jun 12 2016 The shortwave will be exiting to the east on Wednesday with heights rising across SE Wyoming and the western Nebraska Panhandle by midweek as the upper high over New Mexico becomes more extensive across the central and southern Rockies. Only some small PoPs will be carried for the very northern part of the Nebraska Panhandle on Friday as a minor shortwave rides over the top of the upper ridge. Otherwise warm again for the mid to latter part of next week with 80s and 90s east of the Laramie Range and 80s in the high valleys out west...60s above 9000 feet elevation. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1140 AM MDT Sun Jun 12 2016 Scattered showers and isolated thunderstorms already developing across eastern Colorado into the southern Nebraska Panhandle late this morning...moving northeast. Carried periodic MVFR visibilities for Laramie...Cheyenne...Sidney and Alliance this afternoon into the early evening due to passing showers and thunderstorms...and put mention of vicinity thunderstorms for Scottsbluff and Chadron this afternoon and early evening. NAM pushing hard for fog across Cheyenne and the southern Nebraska Panhandle early tomorrow morning...but other guidance namely the GFS (which has a low probability of detection) and the HRRR (which has a higher POD) doesn't offer fog and low stratus tonight. Given wind directions fog for those areas is not out of the realm of possibility given potential of lingering moisture in the wake of this afternoons thunderstorms...but for now confidence not high enough to include in the forecast. && .FIRE WEATHER... Issued at 127 PM MDT Sun Jun 12 2016 Showers and thunderstorms expected over much of southeast wyoming and western Nebraska Panhandle Monday as a disturbance moves across the area. Cool and dry Tuesday then turning warmer through the later portions of the week but generally remaining dry. Main chance for showers and thunderstorms will be in the mountains. && .HYDROLOGY... Issued at 127 PM MDT Sun Jun 12 2016 The flood threat continues to decrease as more and more snow melt comes out of the mountains and snow pack decreases. Will keep an eye on any thunderstorms which move over the snowy and sierra madre ranges the next few weeks. At this time the likelihood of high impact flooding is low as widespread heavy rains over the mountains appears unlikely given the current weather pattern. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...SML LONG TERM...JG AVIATION...JG FIRE WEATHER...SML HYDROLOGY...SML
Hazardous weather outlook, Jun 12, 10:55 AM MDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1055 AM MDT SUN JUN 12 2016 WYZ103>106-109>117-131000- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- 1055 AM MDT SUN JUN 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON OVER THE MOUNTAINS AND SPREAD EAST ONTO THE ADJACENT FOOTHILLS AND VALLEYS BY LATE AFTERNOON. GUSTY WINDS TO 50 MPH...SMALL HAIL...FREQUENT LIGHTNING AND BRIEF MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP MONDAY AFTERNOON...ESPECIALLY OVER THE HIGHER TERRAIN. GUSTY WINDS TO 50 MPH...SMALL HAIL...FREQUENT LIGHTNING AND BRIEF MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 131000- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1055 AM MDT SUN JUN 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON OVER THE MOUNTAINS AND SPREAD EAST ONTO THE PLAINS BY LATE AFTERNOON. GUSTY WINDS TO 60 MPH...HAIL UP TO ONE INCH...FREQUENT LIGHTNING AND MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE WITH A FEW STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP MONDAY AFTERNOON EVENING ALONG AND EAST OF THE LARAMIE RANGE. SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY EAST OF A LINE FROM LUSK TO LARAMIE. THE MAIN THREATS WILL BE LARGE HAIL...LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS TO 60 MPH. A FEW TORNADOES WILL BE POSSIBLE OVER THE WESTERN NEBRASKA PANHANDLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
In the hours before
Local storm report, Jun 12, 2:48 PM MDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
248 PM MDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM HAIL 3 S CHEYENNE 41.10N 104.79W
06/12/2016 E1.25 INCH LARAMIE WY PUBLIC
&&
JGLocal storm report, Jun 12, 2:51 PM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
251 PM MDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM HAIL 5 S CHEYENNE 41.07N 104.79W
06/12/2016 E1.25 INCH LARAMIE WY PUBLIC
&&
JGLocal storm report, Jun 12, 2:58 PM MDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
258 PM MDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL 7 SW WHEATLAND 41.98N 105.06W
06/12/2016 E1.00 INCH PLATTE WY TRAINED SPOTTER
&&
JGLocal storm report, Jun 12, 3:18 PM MDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
318 PM MDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL 5 SW WHEATLAND 42.00N 105.03W
06/12/2016 E1.75 INCH PLATTE WY PUBLIC
REPORTED AT WHEATLAND RESERVOIR NUMER 1.
&&
JGLocal storm report, Jun 12, 3:22 PM MDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
322 PM MDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 7 WNW WHEATLAND 42.09N 105.09W
06/12/2016 E2.50 INCH PLATTE WY STORM CHASER
TENNIS BALL HAIL REPORTED TO FALL FOR A FEW MINUTES.
&&
JGLocal storm report, Jun 12, 5:05 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
505 PM MDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 5 NW WHEATLAND 42.10N 105.03W
06/12/2016 E1.75 INCH PLATTE WY STORM CHASER
REPORT RECEIVED VIA FACEBOOK.
&&
GCLAYCOMThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 5:38 PM MDT | Flash Flood Warning | CYS | Scotts Bluff, Sioux | 3 hr |
| Jun 11, 7:26 PM MDT | Special Weather Statement | CYS | Niobrara | 64 min |
| Jun 12, 1:08 PM MDT | Special Weather Statement | CYS | Laramie | 52 min |
| Jun 12, 1:38 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 52 min |
| Jun 12, 1:45 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 45 min |
| Jun 12, 2:17 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 43 min |
| Jun 12, 2:34 PM MDT | Special Weather Statement | CYS | Laramie | 41 min |
| Jun 12, 2:51 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Platte | 24 min |
| Jun 12, 3:11 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 49 min |
| Jun 12, 3:19 PM MDT | Tornado Warning | CYS | Albany, Converse, Platte | 26 min |
| Jun 12, 3:44 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 46 min |
| Jun 12, 3:46 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 13 min |
| Jun 12, 4:53 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 21 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.